Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 78, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2015, 9:25 PM EDT for 4 counties in Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2015, 9:25 PM EDT (01:25 UTC)
- Expired
- Jun 25, 2015, 9:45 PM EDT
- In force
- 20 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Magoffin County, KY, Morgan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:04 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 25, 8:04 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 804 PM EDT THU JUN 25 2015 .UPDATE... ISSUED AT 640 PM EDT THU JUN 25 2015 STRONG TO SEVERE STORMS HAVE FINALLY STARTED TO DEVELOP ACROSS EASTERN KENTUCKY BUT REMAIN MOSTLY SCATTERED IN NATURE. EXPECT THE COVERAGE TO INCREASE THROUGHOUT THE EVENING HOURS SINCE THE CAP IS NOW BROKEN. DECIDED TO BUMP POPS UP TO INCLUDE AT LEAST A SLIGHT CHANCE POP ACROSS OUR SOUTHERN COUNTIES...AS WELL AS ADJUST T/TD GRIDS TO ALIGN THEM WITH RECENT OBS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 359 PM EDT THU JUN 25 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE A STATIONARY BOUNDARY DRAPED ACROSS CENTRAL AND EASTERN KENTUCKY. CURRENT VISIBLE SHOT ACROSS THE AREA SHOWS SOME BREAKS IN THE CLOUD COVER ACROSS THE AREA. THIS HAS ALLOWED SOME INCREASED HEATING DESPITE THE CAP AND LACK OF INSTABILITY FROM THIS MORNINGS MCS. IF THE BREAKS AND INCREASED HEATING CONTINUES...SOME CONVECTION MAY BEGIN TO DEVELOP IN THE NEXT COUPLE OF HOURS. THE ISSUE HERE IS IF THE CAP AT 800MB IS BROKEN. THE HRRR HAS BEEN SLIGHTLY LESS STELLAR HINTING AT CONVECTION ALL AFTERNOON BUT TO NO AVAIL. SOME SHOWER ACTIVITY HAS DEVELOPED UPSTREAM IN SOUTHERN IN AND WESTERN KY SO WILL INTRODUCE SOME POPS INTO EASTERN KENTUCKY AFTER 21Z THIS AFTERNOON. HEADING INTO TONIGHT...THE NEXT CLUSTER OF STORMS DEVELOPS AND BEGINS TO TRACK SOUTHEAST INTO KY. THE FORMATION OF THIS AREA SHOULD BEGIN IN CENTRAL KY OR EVEN A BIT FURTHER WEST. IT IS WORTH MENTIONING THAT MODELS HAVE BEEN LESS THAN STELLAR PICKING OUT THIS DEVELOPMENT. THOUGH WITH TRENDS AND COLLABORATION WITH NEIGHBORING OFFICES...WILL BE INTRODUCING LIKELY POPS INTO EASTERN KENTUCKY SHORTLY AFTER 00Z BUT DEVELOPMENT AND A STARTING POINT FOR CONVECTIVE INITIATION IS A BIT OF A TOUGH CALL. TOMORROW...A STRONGER WAVE DIPS SOUTH INTO THE LOWER OH VALLEY CROSSING OVER THE RIDGE OUT WEST AND MAKES FOR AN INTERESTING SITUATION FOR KY ON FRIDAY EVENING AND FRIDAY NIGHT. WITH THIS...THE WARM FRONT WITH A STRONG SOUTHERLY SURGE PUSHES NORTH THROUGH THE AREA. AHEAD OF THIS SHOULD BE STRONG CONVECTION AND POSSIBLY SEVERE THUNDERSTORMS. EARLY MORNING CONVECTION MAY HINDER THIS A BIT BUT THE WARM AND MOIST AIR SURGING FROM THE SOUTH SHOULD MAKE FRIDAY EVENING AND INTO FRIDAY NIGHT QUITE INTERESTING. WILL MENTION THIS PERIOD IN THE HWO AS THIS WILL BEGIN AN ACTIVE PERIOD. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 359 PM EDT THU JUN 25 2015 MODELS APPEAR TO BE IN GOOD AGREEMENT WITH MID AND UPPER LEVEL FLOW THROUGH THE EXTENDED. WE FIND OURSELVES UNDER THE INFLUENCE OF A HIGH AMPLITUDE PATTERN WITH A MEAN EAST CONUS TROUGH AND WEST CONUS RIDGE. AS SUCH WE CAN EXPECT BELOW NORMAL TEMPERATURES THROUGH THE PERIOD AND IN GENERAL AN UNSETTLED WEATHER PATTERN. MODEL GUIDANCE IS IN GOOD AGREEMENT WITH A POSITIVELY TILTED TROUGH CUTTING OFF ACROSS THE GREAT LAKES REGION BY EARLY SATURDAY. THIS FEATURE WILL EVENTUALLY TRACK EAST...BECOMING NEGATIVELY TILTED AS IT MOVES INTO SOUTHERN NEW ENGLAND STATES SUNDAY. ADDITIONAL SHORTWAVE ENERGY DIGS OUT A REINFORCING TROUGH OVER OUR REGION BY MONDAY WHICH ONLY GRADUALLY LIFTS OUT TO THE NORTHEAST BY THE END OF THE FORECAST WINDOW. BY THEN THERE IS A TENDENCY FOR THE PATTERN TO BECOME LESS AMPLIFIED AND A BIT MORE ZONALLY ORIENTED AS WESTERN CONUS RIDGE SHIFTS OUT INTO THE PACIFIC AND ADDITIONAL SHORTWAVE ENERGY DROPS INTO THE UPPER MIDWEST. AT THE SURFACE...THE INITIAL TROUGH/CUT OFF LOW WILL AID IN DEVELOPING A SURFACE LOW ACROSS THE WESTERN OHIO VALLEY AT THE START OF THE PERIOD. THIS RELATIVELY DEEP AND WELL ORGANIZED SFC LOW WILL RIDE UP THE OHIO VALLEY OVER THE WEEKEND...WITH A TRAILING COLD FRONT ADVANCING ACROSS OUR AREA SATURDAY MORNING. ANOTHER FRONTAL SYSTEM WILL SWEEP THROUGH THE REGION AT THE START OF THE WEEK...LATE MONDAY INTO TUESDAY. ONCE AGAIN...THIS PATTERN WILL ENSURE BELOW NORMAL TEMPS THROUGH THE PERIOD WITH HIGHS IN THE MID 70S TO LOWER 80S AND LOWS MAINLY FALLING INTO THE 50S TO LOWER 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 804 PM EDT THU JUN 25 2015 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE OF HOURS...MAINLY IN AND AROUND THE JKL...SJS...AND SME TAF SITES. EXPECT THESE STORMS TO GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME HEATING. BUT ANTICIPATE CIGS/VIS TO LOWER OVERNIGHT TONIGHT DUE TO LEFTOVER SHOWERS AND FOG DEVELOPMENT...WITH ALTERNATE MIN VIS POSSIBLE AT THE SJS...SME AND LOZ TAF SITES AND MVFR VIS AT THE JKL AND SYM TAF SITES. A LULL IN PRECIP DURING THE MORNING HOURS WILL ALLOW FOR VFR CONDITIONS FOR A TIME ON FRIDAY...BEFORE AFTERNOON THUNDERSTORM ACTIVITY DEVELOPS ONCE AGAIN. WINDS WILL REMAIN GENERALLY LIGHT THROUGH THE PERIOD OUTSIDE OF STORMS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JVM SHORT TERM...SHALLENBERGER LONG TERM...RAY/DJ AVIATION...JVM/HAL
Hazardous weather outlook, Jun 25, 4:14 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 414 PM EDT THU JUN 25 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 414 PM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE STORMS THIS EVENING MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY THROUGH SATURDAY. SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY STORM DAMAGE THIS EVENING AND AGAIN ON FRIDAY. KAS/SHALLENBERGER/RAY
In the hours before
Local storm report, Jun 25, 8:28 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
828 PM EDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 S MARTIN 37.56N 82.76W
06/25/2015 E1.00 INCH FLOYD KY BROADCAST MEDIA
0700 PM HAIL HYDEN 37.16N 83.37W
06/25/2015 E1.00 INCH LESLIE KY CO-OP OBSERVER
&&
ABESpecial weather statement, Jun 25, 8:30 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT THU JUN 25 2015
KYZ115-117-260100-
LESLIE-PERRY-
830 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF LESLIE
AND PERRY COUNTIES...
AT 829 PM EDT...A STRONG THUNDERSTORM WAS OVER CONFLUENCE...OR 8
MILES NORTH OF HYDEN...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HAZARD...HYDEN...SAUL...THOUSANDSTICKS...BUCKHORN LAKE S.P....
DRYHILL...KRYPTON...WENDOVER...AVAWAM...MOSLEY BEND...TOULOUSE...
KALIOPI...GAYS CREEK...WOOTON...SHOAL AND CONFLUENCE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN KENTUCKY.
&&
LAT...LON 3710 8336 3728 8351 3735 8342 3734 8340
3734 8337 3726 8318
TIME...MOT...LOC 0029Z 309DEG 19KT 3728 8341
HALLocal storm report, Jun 25, 8:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 E ISLAND CITY 37.37N 83.75W
06/25/2015 E1.00 INCH OWSLEY KY TRAINED SPOTTER
QUARTER SIZED HAIL ALONG HWY 1350.
&&
ABELocal storm report, Jun 25, 8:37 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
837 PM EDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WAR CREEK 37.59N 83.49W
06/25/2015 E1.00 INCH BREATHITT KY BROADCAST MEDIA
QUARTER SIZED HAIL OBSERVED ALONG HWY 541.
&&
ABESpecial weather statement, Jun 25, 8:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
844 PM EDT THU JUN 25 2015
KYZ104-106-107-260115-
JOHNSON-MORGAN-ELLIOTT-
844 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JOHNSON...MORGAN...
AND ELLIOTT COUNTIES...
AT 843 PM EDT...A STRONG THUNDERSTORM WAS OVER KEATON...OR 8 MILES
WEST OF BLAINE...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLATGAP...WINIFRED...MOON...CROCKETT...ELNA...KERZ...REDBUSH...GILLEM
BRANCH...MIMA...KEATON...RELIEF...BARNROCK AND OPHIR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
EASTERN KENTUCKY.
&&
LAT...LON 3805 8298 3800 8302 3798 8302 3800 8296
3800 8293 3797 8283 3795 8281 3782 8291
3798 8312 3806 8306
TIME...MOT...LOC 0043Z 298DEG 18KT 3799 8300
HALSpecial weather statement, Jun 25, 9:14 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
914 PM EDT THU JUN 25 2015
KYZ106-108-260145-
WOLFE-MORGAN-
914 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WOLFE AND MORGAN
COUNTIES...
AT 913 PM EDT...A STRONG THUNDERSTORM WAS OVER TOLIVER...OR 7 MILES
NORTHEAST OF CAMPTON...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAYTOWN...LIZZIELANE...GILMORE...GOSNEYVILLE...SHOCKEY...
MURPHYFORK...PAYTON...SELLARS...CALABOOSE...TRENT...CANNEL CITY...
ROSEFORK...STILLWATER...ADELE...VALERIA...TOLIVER...UPPER GILMORE...
NICKELL...CANEY AND LOWER GILMORE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN KENTUCKY.
&&
LAT...LON 3782 8324 3768 8331 3768 8333 3778 8354
3786 8351 3787 8349
TIME...MOT...LOC 0113Z 289DEG 13KT 3780 8345
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:26 PM EDT | Special Weather Statement | JKL | Magoffin | 34 min |
| Jun 25, 8:30 PM EDT | Special Weather Statement | JKL | Perry | 30 min |
| Jun 25, 8:44 PM EDT | Special Weather Statement | JKL | Johnson | 31 min |
| Jun 25, 8:48 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Morgan | 23 min |
| Jun 25, 9:14 PM EDT | Special Weather Statement | JKL | Wolfe | 31 min |
| Jun 25, 9:47 PM EDT | Special Weather Statement | JKL | Breathitt | 28 min |
| Jun 25, 10:30 PM EDT | Special Weather Statement | JKL | Perry | 30 min |
| Jun 25, 11:05 PM EDT | Special Weather Statement | JKL | Knott | 25 min |
| Jun 25, 11:53 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Whitley | 2 hr |
| Jun 26, 12:25 AM EDT | Special Weather Statement | JKL | Whitley | 50 min |
| Jun 26, 12:44 AM EDT | Areal Flood Advisory | JKL | Magoffin, Wolfe | 3 hr |
| Jun 26, 12:45 AM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 26, 12:52 AM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 26, 12:54 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 25 hr |
| Jun 26, 1:03 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jun 26, 1:21 AM EDT | Flash Flood Warning | JKL | Laurel, Pulaski | 3 hr |
| Jun 26, 1:41 AM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| Jun 26, 2:21 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Laurel, Rockcastle | 3 hr |
| Jun 26, 2:32 AM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Jun 26, 3:12 AM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 33 min |
| Jun 26, 3:21 AM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| Jun 26, 3:30 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 45 min |
| Jun 26, 3:49 AM EDT | Special Weather Statement | JKL | Laurel, Rockcastle | 41 min |
| Jun 26, 4:31 PM EDT | Special Weather Statement | JKL | Wayne | 44 min |
| Jun 26, 4:43 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 33 min |
| Jun 26, 4:53 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 52 min |
| Jun 26, 5:05 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 115 min |
| Jun 26, 5:29 PM EDT | Special Weather Statement | JKL | Pulaski | 31 min |
| Jun 26, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 35 min |
| Jun 26, 6:00 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 4 hr |
| Jun 26, 6:58 PM EDT | Special Weather Statement | JKL | Bell | 32 min |
| Jun 26, 7:34 PM EDT | Special Weather Statement | JKL | Whitley | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.